Alert archive / Kansas / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 9, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Mar 27, 2025, 6:28 PM CDT for Ottawa County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 27, 2025, 6:28 PM CDT (23:28 UTC)
- Expired
- Mar 27, 2025, 7:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Ottawa County, KS
The radar
The Topeka radar (KTWX), 137 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1439 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
164
WUUS53 KTOP 272328
SVRTOP
KSC143-280000-
/O.NEW.KTOP.SV.W.0009.250327T2328Z-250328T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
628 PM CDT Thu Mar 27 2025
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southwestern Ottawa County in north central Kansas...
* Until 700 PM CDT.
* At 626 PM CDT, a severe thunderstorm was located over Tescott,
moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Minneapolis, Culver, and Tescott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3911 9793 3915 9768 3896 9764 3896 9793
TIME...MOT...LOC 2326Z 251DEG 35KT 3901 9787
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ST1 follow-up statement
257
WWUS53 KTOP 272346
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
646 PM CDT Thu Mar 27 2025
KSC143-280000-
/O.CON.KTOP.SV.W.0009.000000T0000Z-250328T0000Z/
Ottawa-
646 PM CDT Thu Mar 27 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN OTTAWA COUNTY...
At 646 PM CDT, a severe thunderstorm was located 4 miles north of
Culver, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Minneapolis, Culver, and Tescott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3911 9793 3915 9768 3896 9764 3896 9793
TIME...MOT...LOC 2346Z 251DEG 25KT 3903 9778
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
STWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 6:09 PM CDT, 19 minutes earlier. Its key messages:
- Isolated storms may develop late this afternoon and evening. If they can develop, these could quickly become strong to severe with large hail and damaging winds as the main threats.
- Windy conditions continue Friday as gusts upward of 35 mph can be expected.
- Storm chances return Saturday, mainly along a cold front Saturday afternoon and evening across east-central KS.
- Cooler air moves in Sunday with highs the 50s through Monday.
Area forecast discussion, Mar 27, 6:09 PM CDT, 19 minutes before
Area Forecast Discussion National Weather Service Topeka KS 609 PM CDT Thu Mar 27 2025 .KEY MESSAGES... - Isolated storms may develop late this afternoon and evening. If they can develop, these could quickly become strong to severe with large hail and damaging winds as the main threats. - Windy conditions continue Friday as gusts upward of 35 mph can be expected. - Storm chances return Saturday, mainly along a cold front Saturday afternoon and evening across east-central KS. - Cooler air moves in Sunday with highs the 50s through Monday. && .DISCUSSION... Issued at 231 PM CDT Thu Mar 27 2025 Mid-level water vapor imagery this afternoon shows some decaying showers and storms over southeastern KS with some deeper convection continuing across northeastern Missouri, shallow mid-level ridging over the central Plains, a diffuse upper low over central TX and a trough entering the PNW. Across Kansas, strong WAA has shot most of the area into the upper 70s and low 80s as of 2 PM with some across east-central Kansas a few degrees cooler as cloud cover associated with morning convection has persisted. This should leave a slight gradient in temperatures across the area as east-central Kansas tops out in the upper 70s and low 80s while central and north-central KS approach the upper 80s and some low 90s. Expect winds this afternoon and overnight to remain gusty as pressure gradients remain tight, gusting to 35 mph at times. Later this afternoon and evening, a weak wave moves across the KS/NE border and could help to produce some isolated convection that could quickly become strong to severe given elevated instabilities upwards of 1000-1500 J/kg and 0-6km bulk shear 20-25 knots. That said, trends in convection have decreased over the past 12 hours. That seems to be in part due to the lack of forcing over our area with the LLJ being the main low-level forcing mechanism. The focal point of lift with the LLJ seems to have shifted north and east of the area as inhibition decreases late this afternoon and evening. This shift in forcing may also shift the main corridor of storms north and east as parcels will likely not be able to overcome afternoon low-level capping. If a few storms can develop in the area, large hail (up to 1.5 inches) and damaging winds (to 60 mph) will be the main hazards. By Friday morning, some shortwave energy that ejects off the long- wave trough over the western coast moves into the central Rockies, deepening a surface low and trough across western Kansas and the Dakotas. Pressure gradients should remain very tight through the day Friday leading to gusty south/southwest winds again. Moisture advection from the south should help to mitigate any widespread fire weather concerns, but could cause fires to become difficult to control at times Friday afternoon. Expect highs to again top out in the upper 70s to low 80s. The next chance for rain and storms moves back into the region Saturday and into Saturday night as another shortwave moves into the Oklahoma Panhandle and southwestern Kansas. Southerly low-level flow will continue to pump moist air into eastern Kansas Saturday (dewpoints in the upper 50s and low 60s) as models indicate a stout EML advecting east ahead of the shortwave. With capping in place below the EML, low level moisture may lead to widespread stratus for much of the day with some chances for some light rain Saturday morning and into the afternoon. There is still some uncertainty with how socked in we will be during the day Saturday, but this outcome will likely play a pivotal role in what our chances for severe weather will be later in the afternoon and evening Saturday. Regardless, cooler air aloft associated with the shortwave will lead to steepening lapse rates Saturday afternoon and increase MUCAPE across eastern Kansas to 1000- 1500 J/kg. A cold front sweeping across the state Saturday evening should help to trigger convection, mainly across northern and far eastern Kansas. How strong and widespread convection will be is still uncertain partly due to some of the reasons stated prior. The timing of the system is becoming a bit more certain with several deterministic models agreeing on the front passing through the area around 00z-06z Sunday. Will continue to monitor trends in higher resolution guidance as it becomes more available. The shortwave slowly shifts northeast Sunday morning with some wrap around precipitation chances staying in the forecast until early Sunday afternoon. Colder air filters in during the day Sunday with much lower afternoon highs Sunday and Monday topping out in the 50s. Luckily the chillier temperatures do not last long as low-level flow shifts back to the south by Tuesday ahead of the next trough, pushing afternoon temperatures back into the upper 60s and 70s. PoPs should increase Tuesday night into Wednesday as the aforementioned trough and upper low passes across the central Plains with near- average temperatures expected for the remainder of the week. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 608 PM CDT Thu Mar 27 2025 A cluster of thunderstorms in central KS may impact KMHK between 01Z and 03Z, so have included a PROB30 group for that chance. Otherwise, wind will be the main aviation concern this period. South-southwest winds stay gusty overnight and increase after sunrise Friday. && .CLIMATE... Issued at 231 PM CDT Thur Mar 27 2025 Thursday high temperature forecasts and record- Concordia: 90 Record: 89 in 1895 Topeka: 84 Record: 87 in 1895 && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Griesemer AVIATION...Teefey CLIMATE...Reese
Hazardous weather outlook, Mar 27, 2:45 PM CDT, 3 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 245 PM CDT Thu Mar 27 2025 KSZ008>012-020>024-026-034>040-054>056-058-059-281945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 245 PM CDT Thu Mar 27 2025 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. A few severe storms could then develop late this afternoon and evening along and north of Interstate 70. Large hail and damaging wind could occur with those storms. Elevated fire danger is expected this afternoon due to gusty south winds up to 40 mph and RH values down to near 30 percent. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Severe storm chances return to eastern Kansas Saturday afternoon and evening along a cold front. At this point, no mode of severe weather can be ruled out at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Local storm report, Mar 27, 1:37 PM CDT, 4 hours 51 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Topeka KS
137 PM CDT Thu Mar 27 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 AM Tstm Wnd Gst 5 NNW Olpe 38.33N 96.19W
03/27/2025 M61 MPH Lyon KS ASOS
KEMP.
0935 AM Hail Rossville 39.14N 95.95W
03/27/2025 M1.00 Inch Shawnee KS Public
0945 AM Hail Allen 38.66N 96.17W
03/27/2025 M2.00 Inch Lyon KS Broadcast Media
Pictures sent via Slack.
0947 AM Hail 1 E Allen 38.66N 96.15W
03/27/2025 E1.50 Inch Lyon KS Broadcast Media
Relayed photo from Northern Heights high
school of quarter to half dollar size hail
covering the ground.
0947 AM Hail Allen 38.66N 96.17W
03/27/2025 E1.00 Inch Lyon KS Trained Spotter
Hail covered the ground.
0954 AM Hail 5 NNE Emporia 38.48N 96.15W
03/27/2025 E1.00 Inch Lyon KS Public
Relayed by KVOE radio. Time estimated from
radar data.
0954 AM Hail 2 E Admire 38.64N 96.07W
03/27/2025 E1.25 Inch Lyon KS Trained Spotter
1015 AM Hail 1 S Mayetta 39.32N 95.72W
03/27/2025 E1.25 Inch Jackson KS Trained Spotter
Hail covered the ground.
1024 AM Hail 3 NE Hoyt 39.28N 95.67W
03/27/2025 M1.00 Inch Jackson KS Trained Spotter
A few quarter-sized hailstones with a lot of
0.5 inch hailstones.
&&Special weather statement, Mar 27, 5:39 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Topeka KS
539 PM CDT Thu Mar 27 2025
KSZ034-272315-
Ottawa-
539 PM CDT Thu Mar 27 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN OTTAWA COUNTY
THROUGH 615 PM CDT...
At 539 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Barnard, moving east at 35 mph.
HAZARD...Strong wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail damage to outdoor objects and
vegetation is possible.
Locations impacted include...
Minneapolis, Delphos, and Ada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3931 9793 3931 9774 3910 9768 3908 9793
TIME...MOT...LOC 2239Z 255DEG 30KT 3915 9810
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
BDThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 8:02 AM CDT | Special Weather Statement | TOP | Lyon | 43 min |
| Mar 27, 8:20 AM CDT | Special Weather Statement | TOP | Wabaunsee | 40 min |
| Mar 27, 8:28 AM CDT | Special Weather Statement | TOP | Morris | 32 min |
| Mar 27, 9:00 AM CDT | Special Weather Statement | TOP | Wabaunsee | 45 min |
| Mar 27, 9:01 AM CDT | Special Weather Statement | TOP | Lyon | 44 min |
| Mar 27, 9:10 AM CDT | Special Weather Statement | TOP | Wabaunsee | 50 min |
| Mar 27, 9:35 AM CDT | Special Weather Statement | TOP | Shawnee | 25 min |
| Mar 27, 9:41 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Wabaunsee | 34 min |
| Mar 27, 9:51 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 27 min |
| Mar 27, 9:58 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 32 min |
| Mar 27, 10:28 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 17 min |
| Mar 27, 10:53 AM CDT | Special Weather Statement | TOP | Coffey | 37 min |
| Mar 27, 5:39 PM CDT | Special Weather Statement | TOP | Ottawa | 36 min |
| Mar 27, 5:53 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 22 min |
| Mar 27, 6:01 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 29 min |
| Mar 27, 6:12 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 33 min |
| Mar 27, 6:37 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa | 23 min |
| Mar 27, 6:57 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 16 min |
| Mar 27, 6:58 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.